Alert archive / Nevada / Red Flag Warnings in 2020

Red Flag Warning 29, NWS Elko, NV

November 5, 20204 counties in Nevada

NWS Elko, NV issued this red flag warning at Nov 5, 2020, 1:37 PM PST for 4 counties in Nevada. It took effect at Nov 6, 2020, 10:00 AM PST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 5, 2020, 1:37 PM PST (21:37 UTC)
In effect from
Nov 6, 2020, 10:00 AM PST
Expired
Nov 6, 2020, 7:00 PM PST
In force
9 hr
Issued by
NWS Elko, NV

Counties Eureka County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 164 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2020-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2020-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3238 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS85 KLKN 052137
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
137 PM PST Thu Nov 5 2020

NVZ425>427-061545-
/O.NEW.KLKN.FW.W.0029.201106T1800Z-201107T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
137 PM PST Thu Nov 5 2020

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM PST FRIDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426 AND 427...

The National Weather Service in Elko has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 10 AM to 7 PM PST Friday.

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* TIMING...Winds will increase ahead of a strong cold front Friday
  late morning and continue through Friday early evening. 

* Winds...South-Southwest 20 to 30 mph with gusts up to 50 mph.
  Locally higher gusts of 50 to near 60 mph possible along ridges.

* Relative Humidity...10 to 15 percent.

* Impacts...The combination of gusty winds and low humidity will
  create critical fire weather conditions. Any fires that develop
  will likely spread rapidly. Avoid outdoor burning or activities
  that could cause a spark!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
161 
WWUS85 KLKN 060937
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
137 AM PST Fri Nov 6 2020



NVZ425>427-070300-
/O.CON.KLKN.FW.W.0029.201106T1800Z-201107T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
137 AM PST Fri Nov 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 425...426 AND 427...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* TIMING...Winds will increase ahead of a strong cold front 
  Friday late morning and continue through Friday early evening.

* Winds...South 20 to 30 mph with gusts up to 50 mph...closer to 
60 mph along ridges and in mountains.

* Relative Humidity...10 to 15 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Any fires that 
  develop will likely spread rapidly. Avoid outdoor burning or 
  activities that could cause a spark!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
881 
WWUS85 KLKN 062219
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
219 PM PST Fri Nov 6 2020


NVZ425>427-070300-
/O.CON.KLKN.FW.W.0029.000000T0000Z-201107T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
219 PM PST Fri Nov 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
425...426 AND 427...

* Affected Area...Fire Weather Zone 425 White Pine and Northeast 
  Nye Counties...Fire Weather Zone 426 Northern Nye County-
  Mojave and Fire Weather Zone 427 Central Nevada-Toiyabe.

* TIMING...Winds will continue to be windy through the early
  evening.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...The combination of gusty winds and low humidity will 
  create critical fire weather conditions. Any fires that 
  develop will likely spread rapidly. Avoid outdoor burning or 
  activities that could cause a spark!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
493 
WWUS85 KLKN 070307
RFWLKN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Elko NV
707 PM PST Fri Nov 6 2020


NVZ425>427-070415-
/O.EXP.KLKN.FW.W.0029.000000T0000Z-201107T0300Z/
White Pine and Northeast Nye Counties-Northern Nye County-Mojave-
Central Nevada-Toiyabe-
707 PM PST Fri Nov 6 2020

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 425...426 AND 427...

RH has increased above critical thresholds thus the Red Flag is 
allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Nov 5, 1:04 AM PST, 12 hours 33 minutes earlier.

Area forecast discussion, Nov 5, 1:04 AM PST, 12 hours 33 minutes before
Area Forecast Discussion
National Weather Service Elko NV
104 AM PST Thu Nov 5 2020

.SYNOPSIS...Fair and warm Thursday, then a change in the weather
beginning Friday. A strong cold front will bring strong winds
Friday with areas of blowing dust. Rain will move in from the
northwest and move across the Great Basin to the southeast through
the weekend. Rain turns to snow Saturday overspreads the region
through Sunday. Most valleys will get a mix of rain and snow
without much sticking. Mountains, though, will get a few to
several inches of snow. Check the weather forecast for your
destination and route before you go.

&&

.SHORT TERM...Today through Friday.

Digging trough over the eastern Pacific with zonal flow over the
Great Basin this morning will buckle as trough moves east. The
trough has deep cold air in it and the western side trajectories
are cold...straight outta the north. One more warm day today but
then Friday turns windy as the front approaches. Blowing dust in
eastern and central Nevada, with rain moving into northwest Nevada
and progressing southwest across the state. Temps drop
precipitously...but remain above normal Friday. Will seem colder
with clouds and rain and wind. By Friday afternoon, rain will turn
to snow in the upper elevations of Humboldt County, possibly far
northern Elko County mountains, and higher terrain in central
Nevada such as the Toiyabe Range.

.LONG TERM...Friday night through next Wednesday

The upcoming weekend is the kickoff to an active pattern. By
Saturday afternoon most of the rain should have changed over to
snow, with lower valleys seeing a wintry mix. Honing in on snowfall
totals for valleys/relatively lower elevations is still a little “iffy” due
to timing issues. The this time though, it looks like valleys may see
approximately an inch or two, and higher elevations in the mountains
could see totals closer to the 6 to 10 inch range. These totals depend
on when the rain-to-snow changeover occurs. Our region has seen
record warmth in the days leading up to this cold front/low pressure
system, and initial snowfall may have difficulty sticking in some locations,
making snowfall totals even more difficult to confidently pin down. The
low pressure system, and its accompanying cold front responsible for
this weather, move out of the region and weather conditions should calm
down by the late Sunday/early Monday time frame.

Midweek, a round of light snowfall may be on deck for northern Nevada
as another system clips the region. A dusting of snow for northern valleys,
and an inch or two for the northern mountains looks like the most likely
result from this system.

Cold air moves in, and holds strong through the long term. Afternoon
highs over the weekend only reach into the 20s and 30s, and try to
“warm up” into the 30s and 40s next week. Overnight lows should mostly
 be in the single digits and teens, but typically colder places like the
Wildhorse area could see below zero lows.

&&

.AVIATION...VFR with near record warm temperatures will continue
at all TAF sites in northern and central Nevada through Thursday.
As a heads up, a strong cold front is forecast to move eastward
across the state on Friday into Saturday bringing windy and colder
conditions along with light rain showers changing to snow showers.

Note: AMD NOT SKED at KBAM due to AWOS erratic non-representative
VIS sensor readings.

&&

.FIRE WEATHER...Warm and dry Thursday. A cold front moves into
Nevada Friday, with winds turning northwest and gusty in northwest
Nevada. Central and eastern Nevada will become windy with gusts
to over 40 mph Friday, and blowing dust. Min RH's will be near
critical in central and eastern Nevada Friday afternoon. Rain
will move across the Great Basin through Friday and turn to snow
beginning Friday night. By Saturday, winds will decrease but
remain gusty. Minimum RH's will recover dramatically. Many areas
will get wetting rains/snows Friday night into Sunday. Mountains
will get a few to several inches of snow. Temperatures will
continue to drop to well below normal levels and remain there for
the rest of the week. Northern Nevada will keep a chance for snow
showers through the week.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/84/96/98

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:51 PM PSTWind AdvisoryLKNEureka, Lander, Nye, White Pine29 hr

Nearby

Red Flag Warnings in Nevada, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.